Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Topeka, KS

May 23, 2006Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 23, 2006, 9:16 PM CDT for Republic County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2006, 9:16 PM CDT (02:16 UTC)
Expired
May 23, 2006, 10:00 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Republic County, KS

The radar

The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 7:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 240216
SVRTOP
KSC157-240300-
/O.NEW.KTOP.SV.W.0101.060524T0216Z-060524T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
916 PM CDT TUE MAY 23 2006

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 1000 PM CDT

* AT 913 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  SOUTHWEST OF COURTLAND...OR ABOUT 18 MILES NORTHWEST OF
  CONCORDIA...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  NORWAY...
  SCANDIA...
  BELLEVILLE...
  MUNDEN...
  NARKA...
  CORTLAND

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3991 9737 3990 9738 3966 9778 3966 9788
      3966 9790 3987 9791 3988 9790 4000 9768
      4000 9737

$$
3 follow-up statements
000 
WWUS53 KTOP 240231
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
930 PM CDT TUE MAY 23 2006

KSC157-240300-
/O.CON.KTOP.SV.W.0101.000000T0000Z-060524T0300Z/
REPUBLIC-
930 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR REPUBLIC COUNTY...

AT 929 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SCANDIA...OR ABOUT 18 MILES NORTH OF CONCORDIA...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
MUNDEN...SCANDIA...BELLEVILLE AND NARKA.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3991 9737 3990 9738 3966 9778 3966 9788
      3966 9790 3987 9791 3988 9790 4000 9768
      4000 9737

$$
000 
WWUS53 KTOP 240245
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT TUE MAY 23 2006

KSC157-240300-
/O.CON.KTOP.SV.W.0101.000000T0000Z-060524T0300Z/
REPUBLIC-
944 PM CDT TUE MAY 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR REPUBLIC COUNTY...

AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR NORWAY...OR ABOUT 12 MILES NORTHWEST OF 
CONCORDIA...MOVING NORTHEAST AT 50 MPH. A SECOND SEVERE THUNDERSTORM 
WAS LOCATED 4 MILES NORTHEAST MUNDEN...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
BELLEVILLE...NORWAY...NARKA...MUNDEN AND CUBA.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3991 9737 3990 9738 3966 9746 3966 9788
      3966 9790 3975 9791 3983 9778 4000 9765
      4000 9737

$$
000 
WWUS53 KTOP 240257
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
957 PM CDT TUE MAY 23 2006

KSC157-240307-
/O.EXP.KTOP.SV.W.0101.000000T0000Z-060524T0300Z/
REPUBLIC-
957 PM CDT TUE MAY 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR REPUBLIC COUNTY EXPIRES AT
1000 PM CDT...

AT 957 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND 
WERE NO LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3991 9737 3990 9738 3966 9746 3966 9788
      3966 9790 3975 9791 3983 9778 4000 9765
      4000 9737

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:30 PM CDT, 4 hours 46 minutes earlier.

Area forecast discussion, May 23, 4:30 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT TUE MAY 23 2006

.DISCUSSION...

SHORT TERM CONCERNS ARE EXTENT OF SEVERE WEATHER THREAT FOR THE
EVENING AND OVERNIGHT HOURS.

WATER VAPOR SHOWING STRONG SHORTWAVE OVER THE WYOMING/NEBRASKA
BORDER AT 1930Z WITH DIFFLUENT UPPER PATTERN AHEAD OF FEATURE.
MODELS HAVE UPPER RIDGE LINE NOW EAST OF CWA.  SURFACE PATTERN
SHOWING ASSOCIATED DEEPENING LOW OVER SOUTHEAST MONTANA WITH
TRAILING TROUGH/FRONT OVER FAR WESTERN NEBRASKA AND WESTERN KANSAS.
CONDITIONS AT FORECAST TIME HAD DEWPOINTS ACROSS THE CWA IN THE LOW
TO MID 60S...AIR TEMPS IN THE MID 80S FAR EAST TO AROUND 90 WEST.
GUSTY SOUTHERLY WINDS 20 TO 25 MPH WITH GUST TO AROUND 35 MPH.  SOME
MODERATE CU HAS BEEN AROUND SINCE EARLY AFTERNOON AND THERE WAS SOME
CONCERN WITH TEMPS GETTING NEAR CONVECTIVE TEMPS BUT MAY BE ABLE TO
ESCAPE THE INITIAL POTENTIAL FOR CONVECTION. THERE WAS A MORE
DEVELOPED CU FIELD OVER THE WEST PORTIONS OF STATE WHERE INSTABILITY
AND UPPER SUPPORT WERE EXPECTED TO DEVELOP CONVECTION SHORTLY.
MODELS HAVE SOME CONSISTENCY WITH CONVECTION DEVELOPING NORTHWEST OF
AREA AND SLIDING SOUTHEAST INTO WESTERN COUNTIES THIS EVENING AND
THEN INTO THE EASTERN COUNTIES AFTER MIDNIGHT. CAPES IN THE 1000 TO
2000 J/KG EXPECTED DURING THE EVENING HOURS WITH DEEP LAYER SHEAR IN
THE 35 TO 40 KT RANGE OVER CWA.  SEVERE POTENTIAL EXPECTED TO BE
MAINLY LARGE HAIL AND WINDS BUT INITIALLY OVER THE WESTERN COUNTIES
MAY HAVE SOME ISOLATED TORNADO POTENTIAL WITH ENHANCED LOW LEVEL
STORM RELATIVE HELICITY. EXPECT TRANSITION INTO LINEAR SYSTEM WITH
CONVECTION SLIDING SOUTHEAST.  PRECIPITATION COULD BE HEAVY OVER THE
EASTERN COUNTIES AS PRECIPITABLE WATER ON ALL THE MODELS IN THE 1.25
TO 2 INCH RANGE.  MODEL WISE LEANING TOWARD THE SLOWER GFS QPF
PATTERN...BUT WITH THE HIGHER NAM/HPC QPF OUTPUT.  GOING WITH LIKELY
POPS NORTH AND WEST TO CHANCE POPS SOUTHEAST.  LOWS TONIGHT IN THE
LOWER TO MIDDLE 60S BASED ON EXPECTED RAIN-COOLED AIR. FOR
WEDNESDAY...MODELS QUICKLY MOVE UPPER SYSTEM EAST OF AREA DURING THE
MORNING HOURS.  EXPECT PRECIP CHANCES TO LINGER IN THE MORNING HOURS
EAST CENTRAL AND FAR EAST.  KEPT THE AFTERNOON CHANCES OVER THE EAST
CENTRAL COUNTIES ON WED AFTERNOON IN CASE TAIL OF UPPER SHORTWAVE IS
SLOWER TO EXIT AND THE BOUNDARY HANGS UP OVER THE CWA.  DOWNSLOPE
TRAJECTORY IN THE LOWER LEVELS...KEPT HIGHS AROUND 90 WEST...TO
UPPER 80S SOUTHEAST.

THURSDAY AND THURSDAY NIGHT...MODELS BRING THE STRONG H500 SHORTWAVE
EAST OF THE CWA AFTER 0Z THURSDAY...AND WITH SUBSIDENCE AND DRIER
AIR PUSHING IN BEHIND THE WAVE...LOWERED SKY COVERAGE TO MOSTLY
CLEAR OVERNIGHT AND MOSTLY SUNNY DURING THE DAY. BEHIND THE PACIFIC
FRONT...SURFACE WINDS WILL SHIFT AROUND TO THE NORTHWEST BRINGING
SOME SLIGHTLY COOLER AIR INTO THE CWA.  PREVIOUS FORECAST PUTTING
HIGHS IN THE MID 80S SEEMED REASONABLE.

FRIDAY THROUGH SATURDAY NIGHT...H500 RIDGE AXIS WILL MOVE EAST OVER
THE CWA FRIDAY AFTERNOON...BRINGING SOUTHWESTERLY FLOW ALOFT.  THIS
TRANSITION WILL ALLOW A STRONG 40 TO 50 KT LOW LEVEL JET TO INITIATE
FRIDAY AFTERNOON...AND EXPAND THROUGH THE CWA FRIDAY OVERNIGHT.  GFS
HAS THE AXIS OF THE JET RUNNING PERPENDICULAR TO AN H850 MOISTURE
FLUX CONVERGENCE AXIS...AS WELL AS PERPENDICULAR TO A H700 2D
FRONTOGENETIC FORCING AXIS.  WITH THE CLOSE PROXIMITY OF THE H500
RIDGE...THIS IS NOT THE BEST DYNAMIC SCENARIO FOR THUNDERSTORM
DEVELOPMENT...HOWEVER ADDED SLIGHT CHANCE POPS FOR FRIDAY AFTERNOON
THROUGH SATURDAY NIGHT AS THIS IS A GOOD FORCING SET UP FOR
CONVECTION AT THE LOWER LEVELS.  WITH H850 TEMPS IN THE 22-25 DEGREE
C RANGE FELT TEMPERATURES WOULD REMAIN IN THE LOW 90S FOR MUCH OF
THE CWA DUE TO AT LEAST PARTIAL DIABATIC HEATING AND STRONG
MECHANICAL MIXING WITH THE STRONG H850 LOW LEVEL JET IN PLACE.

EXTENDED...ANOTHER FAIRLY STAGNANT PATTERN WILL SET UP IN THE H500
FLOW ALOFT DURING THE EXTENDED PERIOD.  WITH A LONGWAVE TROUGH OVER
THE ROCKY MOUNTAIN REGION...AND A STRONG UPPER LEVEL RIDGE OVER THE
EASTERN THIRD OF THE COUNTRY...SOUTHWEST FLOW WILL DOMINATE THE
WEATHER PATTERN DURING THE EXTENDED PERIOD.  MODELS KEEP WESTERN
HIGH PLAINS VERY WARM DURING THE EXTENDED PERIOD...WHICH SEEMS TO
ANCHOR A LEE SIDE TROUGH IN PLACE.  THIS WILL KEEP SOUTHERLY FLOW
GOING THROUGH THE PERIOD AT THE SURFACE...ALLOWING GULF MOISTURE TO
ADVECT FREELY THROUGH THE CENTRAL PLAINS.  EUROPEAN AND GFS BRING
SMALL PULSES OF ENERGY THROUGH THE SOUTHWESTERLY FLOW AT DIFFERENT
TIMES...BUT BECAUSE THE MODELS DID NOT AGREE ON ANY PROMINENT
SYNOPTIC LIFTING MECHANISM...LEFT THE EXTENDED PERIOD DRY FOR NOW.
H850 WINDS WILL REMAIN STRONG THROUGH THE PERIOD...WHILE GULF
MOISTURE AND GOOD DIABATIC HEATING WILL KEEP A GOOD DEGREE OF
INSTABILITY OVER THE CWA FOR THE EXTENDED PERIOD.  CONVECTION MAY BE
POSSIBLE ANY DAY...BUT THUNDERSTORM DEVELOPMENT IS NOT LIKELY
WITHOUT A LIFTING MECHANISM.  EXTENDED FORECAST WILL LIKELY BE
REFINED ONCE SHORTER RANGE MODELS CAN RESOLVE MESOSCALE FEATURES AND
FORCING MECHANISMS BETTER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH UNTIL 9
PM CDT FOR KSZ008>010-020>022-034>036.

&&

PF/DC
Hazardous weather outlook, May 23, 5:33 PM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT TUE MAY 23 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-242245-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
533 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE AREA THIS EVENING AND DURING
THE OVERNIGHT HOURS. DAYTIME HEATING WILL GIVE THUNDERSTORMS OVER
NORTH CENTRAL KANSAS THE BEST CHANCE OF BECOMING SEVERE...WITH
LARGE HAIL AND STRONG...POSSIBLY DAMAGING THUNDERSTORM WIND GUSTS
POSING THE MAIN THREAT...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE AFTER MIDNIGHT MAINLY
ACROSS NORTHEAST AND NORTH CENTRAL KANSAS...WITH THE MAIN THREATS
BEING LARGE HAIL AND STRONG THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS SHOULD BE CONFINED TO NORTHEAST AND EAST
CENTRAL KANSAS ON WEDNESDAY...WITH THE THREAT OF STORMS SHIFTING
TO THE AREA ALONG AND SOUTHEAST OF INTERSTATE 35 LATE IN THE DAY.
SOME OF THESE LATE DAY STORMS COULD ALSO BE SEVERE.

THUNDERSTORMS ARE ONCE AGAIN POSSIBLE FRIDAY AFTERNOON AND FRIDAY
NIGHT ACROSS THE ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING OVER NORTH CENTRAL KANSAS
THEN ACROSS THE ENTIRE AREA TONIGHT.

In the hours before

Special weather statement, May 23, 8:57 PM CDT, 19 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT TUE MAY 23 2006

KSZ008-020-240245-
CLOUD-REPUBLIC-
857 PM CDT TUE MAY 23 2006

THROUGH 945 PM CDT...A LINE OF THUNDERSTORMS WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF NORTH CENTRAL KANSAS. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY
SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME COMMUNITIES THAT
COULD BE AFFECTED INCLUDE SCANDIA...JAMESTOWN...NORWAY...
BELLEVILLE...GLASCO...CONCORDIA...CUBA...AGENDA...CLYDE...AURORA AND
MILTONVALE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT UNTIL 2 AM CDT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 1:01 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee44 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.